VDC test kit slider
VDC-Banner-new_468
VDC test kit slider
sunfriend-banner
sperti logo 1
Text size A A A
High contrast on off

Information on the latest vitamin D news and research.

Find out more information on deficiency, supplementation, sun exposure, and how vitamin D relates to your health.

I had blood work done that showed I was low in Vitamin D, so my nutritionist put me on Ortho Molecular Products *Liquid Vitamin D3 with K2. 1 drop is 1,000 IU of Vitamin D and 10 mcg of K2. I only tried about 2 drops on my tongue and I started getting a headache, nausea, just generally not feeling well at all. I then tried again this time three drops. Again with the terrible headache, nausea, ear ringing this time even worse. It took at least a week and a half to subside. I haven't touched the supplements since. The other day I was out in the sun with my son for about an hour. As soon as I came in I felt my head throbbing and I've been having nausea on and off. This has NEVER happened before those two times I tried to supplement. I am so scared I will never be able to go out in the sun anymore! Please help! Why is this happening to me?? I have read that someone had an allergic reaction to supplementation that caused them to not be able to handle any forms of vitamin d anymore, even in foods or the sun. I'm so depressed right now as well as feeling terrible STILL from the sun and it's been 3 days. Please help me!

Ask the Vitamin D Council

Asked by  Carrie on April 29, 2016

Answers

  • Carrie
    Participant
     Carrie on

    See title

    Answered by  Carrie on

  • Carrie
    Participant
     Carrie on

    Also I only weigh 94 pounds so I’m not sure what appropriate dosing should really be. She wanted me to take A BUNCH, but thankfully I started slow or I would be in a lot bigger trouble right now!

    Answered by  Carrie on

  • IAW
    Participant
     IAW on

    Don’t panic yet! I think you are “magnesium deficient”. Vitamin D needs a lot of magnesium to process. The symptoms follow below.
    Magnesium deficiency
    •Irritability or anxiety, Nausea, Headaches, Insomnia, Fatigue, Muscle cramps/twitching, Weakness and constipation
    Sometimes taking Vitamin D can cause the following.
    Hypercalcemia
    The symptoms of hypercalcemia include: feeling sick or being sick, poor appetite or loss of appetite, feeling very thirsty, passing urine often, constipation or diarrhea, abdominal pain, muscle weakness or pain, feeling confused, feeling tired and bone pain.
    Hypercalcemiis is a whole other story.
    So I would go get yourself some magnesium supplements and until you do, do not take anymore vitamin d. (Do NOT get magnesium oxide.) You might want to take the magnesium for several days before trying the Vitamin D again or if you can just get some sunshine everyday for now, then do that. (But if it’s raining a lot, that will not help.) Our Vitamin D recommendations can be found here at http://www.vitamindcouncil.org/about-vitamin-d/vitamin-d-and-other-vitamins-and-minerals/.
    So our standard recommendation (if you do not have any health issues), is 5000iu a day. This covers an average weight person of 150lbs. So when we calculate children we do 1000iu for every 25lbs of body weight. So for you 4000iu might do it. We recommend a minimum blood level of 50ng/ml to be healthy.
    Did anyone test your Vitamin D levels?
    If you have anymore questions, just ask!

    Answered by  IAW on

  • Carrie
    Participant
     Carrie on

    Thank you so much for responding! My vitamin d level was 25. I am getting blood work today to test my magnesium and calcium levels, just to be on the safe side, but I plan to get some magnesium asap! I really hope that is all it is!! I will keep updated just in case this happens to anyone else. Thank you and I will try going back out in the sun once I have taken the magnesium.

    Answered by  Carrie on

  • IAW
    Participant
     IAW on

    Carrie I wish I could anticipate everything ahead of time. Please be aware that a standard magnesium test will not tell you if you are deficient. If you have an RBC magnesium test it is better but you really want to be at the upper range of the level.
    Calcium is also a very highly regulated system. In short the body needs x amount of calcium in your blood stream and if you do not have enough, it will pull it from your bones to keep that level. So by the time it goes below the range, you are in serious trouble and by the time it goes far over the upper end you have other things wrong with you like hypercalcemia and then they have to determine why.

    Answered by  IAW on

  • Carrie
    Participant
     Carrie on

    Okay, thanks. I will keep that in mind. My calcium levels were within range, but on the higher side before I tried those supplements. Do you think that’s something I need to be concerned about? I hope magnesium will solve this. :(

    Answered by  Carrie on

  • IAW
    Participant
     IAW on

    Try not to worry! Even calcium levels high IN the range are fine. Your symptoms sound more like magnesium related to me BUT that is why I gave you both sets of symptoms in case you did not give me all of your symptoms. If it eases your mind I have already had quite a few people that this happens too, so you are not the first.
    Unfortunately we will not know until you try the D again after using magnesium.
    Another side note on the magnesium. If you start having loose bowels, then you are taking too much and just need to cut back on the amount you are taking.

    Answered by  IAW on

  • Carrie
    Participant
     Carrie on

    Thank you so much! I really appreciate your advice!

    Answered by  Carrie on